Texas, 2016

Wildfire in Texas, August 9 to 15, 2016

August 9 to 15, 2016 · NWS SJT · 1 event in 1 county or zone

Hot temperatures and very little rain in July led to ideal wildfire conditions in August. A large wildfire developed in northeast Concho County as dried fuels were in abundance from the spring rains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Hot temperatures and very little rain in July led to ideal wildfire conditions in August. A large wildfire developed in northeast Concho County as dried fuels were in abundance from the spring rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 11:10 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 9, 11:10 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1210 PM CDT TUE AUG 9 2016

.UPDATE...
To adjust PoPs...

&&

.DISCUSSION...
Showers and thunderstorms across the Big Country have started to
dissipate early this afternoon. An outflow boundary is currently
across the Concho Valley, with some towering cumulus evident on
satellite. Additional isolated to scattered showers and
thunderstorms will be possible this afternoon across mainly the
northern half of the forecast area. Slight chance PoPs were
extended south into the Concho Valley and Heartland. Otherwise, no
other changes are needed at this time.

&&

.AVIATION...
/18Z TAFS/

Scattered showers and thunderstorms across the Big Country are
steadily dissipating late this morning. Additional isolated to
scattered showers and thunderstorms will be possible this
afternoon, mainly affecting KSJT and KABI. Otherwise, mainly VFR
conditions are expected with southeast winds of 5 to 10 knots.
Patchy stratus will be possible across the Interstate 10 corridor
Wednesday morning, but coverage should remain limited enough to
not include MVFR ceilings at this time.

&&

.PREV DISCUSSION... /issued 619 AM CDT TUE AUG 9 2016/

AVIATION...
/12Z TAFS/

Expect mainly VFR conditions at the terminals for the next 24
hours. Isolated to scattered showers and thunderstorms will
develop across the Big Country mainly this afternoon and evening.
Going with a VCTS at the KABI terminal between 21Z and 24Z.

PREV DISCUSSION... /issued 354 AM CDT TUE AUG 9 2016/

SHORT TERM...
(Today and Tonight)

There is a slight chance for showers and thunderstorms today and
this evening, across mainly the Big Country. Showers and a few
thunderstorms are continuing west and northwest of our Big
Country counties this morning. Outflow boundaries from this
activity may initiate mainly showers this morning, across the
northwestern Big Country and then showers and thunderstorms this
afternoon and evening, across all of the Big Country. Otherwise,
expect afternoon highs today and lows tonight close to
persistence.

LONG TERM...
(Wednesday through Monday)

The long term forecast remains dry for this week, with promising
rain chances continuing for this weekend. The GFS and ECMWF
continue to weaken the upper ridge over the Central Plains and
shift it toward the east, as an upper trough develops over the
western CONUS. The ECMWF continues to be more aggressive regarding
QPF generation, and consensus is to continue with a solution
closer to the ECMWF. Models also continue to push a weak cold
front into our counties late Friday night into Saturday. This
boundary will also enhance rain chances, given at least some upper
support from minor disturbances in the flow from the southwest
aloft. Otherwise, look for warmer than seasonal normal
temperatures to continue for much of this week and then a cooling
trend as we move into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77 101  76 101 /  20  10   5   5
San Angelo 	 77 101  77 100 /   5  10   5   5
Junction 	 74  99  75  99 /   5   5   5   5

&&

.SJT Watches/Warnings/Advisories...
None.
&&

Daniels
Hazardous weather outlook, Aug 9, 3:21 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 AM CDT TUE AUG 9 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
421 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY
ACROSS THE BIG COUNTRY. THE MAIN HAZARDS WILL BE DANGEROUS
LIGHTNING AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. THE MAIN HAZARDS WILL BE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Concho

When
August 9, 12:32 PM CST to August 15, 5:00 PM CST
Where
Concho forecast zone
Reported by
Park/Forest Service
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The Horse Creek Ranch Wildfire burned about 6623 acres in northeastern Concho County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656502.